Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 148, NWS Wichita, KS

August 9, 2020Allen County, Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 9, 2020, 5:04 PM CDT for Allen County, Woodson County, Kansas. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2020, 5:04 PM CDT (22:04 UTC)
Expired
Aug 9, 2020, 6:00 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Allen County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 137 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:16 PM CDTTSTM WND GST 605 Nw Iola, KSALSO HAD DIME SIZE HAIL.
Aug 9, 5:16 PM CDTHAIL 0.755 Nw Iola, KS
Aug 9, 5:30 PM CDTTSTM WND GST 60Iola, KSVIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS53 KICT 092204
SVRICT
KSC001-207-092300-
/O.NEW.KICT.SV.W.0148.200809T2204Z-200809T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
504 PM CDT Sun Aug 9 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Woodson County in southeastern Kansas...
  Northern Allen County in southeastern Kansas...

* Until 600 PM CDT.

* At 504 PM CDT, a severe thunderstorm was located over Neosho Falls,
  or 8 miles northwest of Iola, moving east at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Iola, La Harpe, Gas, Moran, Neosho Falls, Mildred, Bassett and
  Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3789 9562 3804 9564 3804 9508 3787 9508
TIME...MOT...LOC 2204Z 264DEG 26KT 3799 9554 

HAIL...0.88IN
WIND...60MPH
 
$$

METZGER
5 follow-up statements
158 
WWUS53 KICT 092210
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
510 PM CDT Sun Aug 9 2020

KSC001-207-092300-
/O.CON.KICT.SV.W.0148.000000T0000Z-200809T2300Z/
Woodson KS-Allen KS-
510 PM CDT Sun Aug 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN WOODSON AND NORTHERN ALLEN COUNTIES...

At 510 PM CDT, a severe thunderstorm was located near Neosho Falls,
or 6 miles northwest of Iola, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Iola, La Harpe, Gas, Moran, Neosho Falls, Mildred, Bassett and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3789 9562 3804 9564 3804 9508 3787 9508
TIME...MOT...LOC 2210Z 264DEG 26KT 3800 9548 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
900 
WWUS53 KICT 092219
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
519 PM CDT Sun Aug 9 2020

KSC001-207-092300-
/O.CON.KICT.SV.W.0148.000000T0000Z-200809T2300Z/
Woodson KS-Allen KS-
519 PM CDT Sun Aug 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN WOODSON AND NORTHERN ALLEN COUNTIES...

At 518 PM CDT, a severe thunderstorm was located near Iola, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters have reported 60 mph winds 
         northest of Iola.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Iola, La Harpe, Gas, Moran, Neosho Falls, Mildred, Bassett and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3789 9562 3804 9564 3804 9508 3787 9508
TIME...MOT...LOC 2218Z 264DEG 26KT 3800 9540 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
550 
WWUS53 KICT 092224
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
524 PM CDT Sun Aug 9 2020

KSC207-092233-
/O.CAN.KICT.SV.W.0148.000000T0000Z-200809T2300Z/
Woodson KS-
524 PM CDT Sun Aug 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOODSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3789 9552 3804 9552 3804 9508 3787 9508
TIME...MOT...LOC 2223Z 264DEG 26KT 3801 9535 

$$

KSC001-092300-
/O.CON.KICT.SV.W.0148.000000T0000Z-200809T2300Z/
Allen KS-
524 PM CDT Sun Aug 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN ALLEN COUNTY...

At 523 PM CDT, a severe thunderstorm was located near Colony, or near
Iola, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters have reported 60 mph to the 
         northwest of Iola.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Iola, La Harpe, Gas, Moran, Mildred and Bassett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3789 9552 3804 9552 3804 9508 3787 9508
TIME...MOT...LOC 2223Z 264DEG 26KT 3801 9535 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
306 
WWUS53 KICT 092242
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
542 PM CDT Sun Aug 9 2020

KSC001-092300-
/O.CON.KICT.SV.W.0148.000000T0000Z-200809T2300Z/
Allen KS-
542 PM CDT Sun Aug 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN ALLEN COUNTY...

At 542 PM CDT, a severe thunderstorm was located near Kincaid, or 10
miles northeast of La Harpe, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters have reported 60 mph winds 
         northwest of Iola.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
La Harpe, Gas, Moran and Mildred. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3788 9534 3804 9534 3804 9508 3787 9508
TIME...MOT...LOC 2242Z 264DEG 26KT 3803 9516 

HAIL...0.75IN
WIND...60MPH
 
$$

METZGER
768 
WWUS53 KICT 092258
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
558 PM CDT Sun Aug 9 2020

KSC001-092308-
/O.EXP.KICT.SV.W.0148.000000T0000Z-200809T2300Z/
Allen KS-
558 PM CDT Sun Aug 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEN COUNTY WILL
EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3788 9534 3804 9534 3804 9508 3787 9508
TIME...MOT...LOC 2258Z 264DEG 26KT 3804 9501 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:24 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 9, 3:24 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
324 PM CDT Sun Aug 9 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 321 PM CDT Sun Aug 9 2020

Warm advection and low-mid level moisture transport has led to
lingering showers and some storms over portions of central Kansas
and the Flint Hills.  Expect this moisture transport to wane across
most of the forecast area, or shift to the NE of the area for the
late afternoon into the evening hours. This will lead a lull in the
shower chances for the remainder of the early evening hours.

Attention then shifts well to the NW of the forecast area over the
high plains of NW KS and western Neb, where early evening
thunderstorms are expected to congeal into a S-SE moving complex of
storms, as low level moisture transport slated to develop over wrn
KS veers towards central KS late this evening. Think this complex
will move into central KS towards midnight. So will gradually
increase pops across central KS for this convective chance towards
midnight through the early morning hours on Mon.

Not sure how far southeast this late night convection will get,
before stalling over even backbuilding across central KS by early
Mon morning, as moisture transport stays focused across central and
northeast KS.

For Monday, A shortwave moving out of the Rockies will help push a
cold frontal boundary southward into central KS by Mon afternoon.
After the morning showers in central KS end, not expecting much
activity along the front for the midday hours, as a warm elevated
mixed layer will keep convection from developing. But as the Rockies
shortwave pushes east across KS, the increased lift and modest
convergence along the front will lead to scattered showers and
thunderstorms developing for the late afternoon into the evening
hours on Mon. A very unstable airmass will be located along or just
ahead of the frontal boundary, as it moves into the central KS for
Mon afternoon, but only modest bulk shear values will be noted
around 20 kts.  But given the very unstable airmass and fairly
decent directional shear with curved hodographs, think a few severe
storms will occur with some large hail and damaging winds possible,
given the the inverted-V sounding profile expected and the high
bases to the storms. SPC upgraded to a slight risk for portions of
the forecast area, and this seems reasonable given the damaging wind
threat.

Expect this line of convection to make progress to the S-SE for late
Mon evening as cold pools develop and help drive the convection to
the south.  Expect the severe threat to diminish some as it pushes
into southeast KS by late Mon night.

Lots of uncertainty on how the daytime hours on Tue will play out.
Think some showers/storms may linger over SE KS for the morning
hours on Tue, as the frontal boundary over central KS washes out.
But the general trend for the daytime hours on Tue will be, that
most locations will be worked over from the previous nights complex
of storms, with the latest GFS showing weak ridging across the
forecast area.  Will leave some small pops in for now, but could see
these removed with later forecasts and trends.

Low to mid level warm advection and moisture transport looks to
increase for Tue night, which will lead to shower and thunderstorm
chances increasing for most locations for late Tue night through Wed
morning.

Ketcham

.LONG TERM...(Wednesday through Sunday)
Issued at 321 PM CDT Sun Aug 9 2020

The unsettled pattern looks to continue for Wed through Thu, as the
zonal flow becomes a little more diffluent as weak impulses in the
flow scoot across the area, leading to diurnally driven storms
chances and then overnight and early morning storm chances. The
periodic storm chances will lead to temperatures staying near
seasonal averages for most of the work week.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1239 PM CDT Sun Aug 9 2020

Highlights
Thunderstorm potential tonight in central KS
Low level wind shear for KSLN
Wind shift on Monday

Scattered thunderstorms continue in southeast Kansas, but they are
expected to move out in the next couple of hours. Otherwise there
are isolated to scattered showers and thunderstorms which have
popped up then gone back down or moved off. This could continue
for the next while as it has lasted longer than previously thought
already. The coverage isn't great enough to justify vicinity
wording area wide thus this will just be something to monitor or
be alerted that short term amendments may be needed.
Thunderstorms are possible tonight across central Kansas. There is
enough confidence to at least mention VCTS around 6Z. This will
be something to keep any eye as it does depend on the track of
convective development from the High Plains.

The next area of concern will be with respect to winds. There is
potential for low level wind shear tonight in KSLN. It is possible
that the area for low level wind shear may need to be expanded
given model variability. There is a front that will come through
Monday morning which will cause a directional change for the
central Kansas sites. The track and timing of this front for the
southern sites will be for subsequent forecasts to figure out.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  95  71  92 /  10  30  50  20
Hutchinson      72  93  68  90 /  30  40  50  20
Newton          74  94  69  90 /  20  40  50  30
ElDorado        75  94  70  90 /  10  40  50  30
Winfield-KWLD   75  95  71  91 /  10  10  50  30
Russell         70  91  66  89 /  50  20  40  10
Great Bend      70  91  66  89 /  40  30  40  10
Salina          73  93  68  90 /  40  40  50  20
McPherson       72  93  68  89 /  30  40  50  20
Coffeyville     76  96  72  92 /  10  10  60  40
Chanute         76  96  71  91 /  10  10  60  40
Iola            76  96  71  92 /  10  30  60  40
Parsons-KPPF    77  96  72  92 /  10  10  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...VJP
Hazardous weather outlook, Aug 9, 4:40 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
440 PM CDT Sun Aug 9 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
440 PM CDT Sun Aug 9 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms will linger into the afternoon. No severe
storms are anticipated.

Heat indices of 100 to 105 are expected through early this evening,
with the highest values across southeast Kansas.

More storms are forecast to move into central Kansas late this
evening and spread east southeast during the overnight. A few
strong storms will be possible, with small hail, gusty winds and
heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat indices of 100 to 105 are forecast Monday afternoon across
southeast Kansas.

Thunderstorm chances increase for Monday afternoon and Monday
evening as a cold front moves into central Kansas and eventually across
most if not all of the area Monday night. Any storms that develop
Monday afternoon and early evening will likely be strong and could
be severe. If severe storms develop on Monday, the anticipated
threats would be quarter sized hail and winds to 65 mph.

There will be periodic chance for storms for Tuesday through
Saturday. At this point, overall chances will slightly favor late
night through mid morning storms, especially across southeast
Kansas. Some of the storms would be strong, producing small hail and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Howerton/Ketcham

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:29 PM CDTSpecial Weather StatementICTGreenwood61 min
Aug 9, 5:58 PM CDTSpecial Weather StatementICTAllen32 min
Aug 9, 6:37 PM CDTSpecial Weather StatementICTGreenwood23 min
Aug 9, 6:47 PM CDTSpecial Weather StatementICTWoodson28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.